Journal of the Mathematical Society of Japan

Thread construction revisited

Jin-ichi ITOH and Kazuyoshi KIYOHARA

Full-text: Open access

Abstract

Staude's thread construction of ellipsoid is revisited from a new view-point concerning the length of geodesic segments. Thanks to the general nature of this view-point, one obtains similar thread construction on other stages, i.e., on “Liouville manifolds”.

Article information

Source
J. Math. Soc. Japan, Volume 68, Number 3 (2016), 917-938.

Dates
First available in Project Euclid: 19 July 2016

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1468956152

Digital Object Identifier
doi:10.2969/jmsj/06830917

Mathematical Reviews number (MathSciNet)
MR3523531

Zentralblatt MATH identifier
1353.53048

Subjects
Primary: 53C22: Geodesics [See also 58E10]
Secondary: 53A05: Surfaces in Euclidean space

Keywords
ellipsoid thread construction Liouville manifold geodesic

Citation

ITOH, Jin-ichi; KIYOHARA, Kazuyoshi. Thread construction revisited. J. Math. Soc. Japan 68 (2016), no. 3, 917--938. doi:10.2969/jmsj/06830917. https://projecteuclid.org/euclid.jmsj/1468956152


Export citation

References

  • I. Dinca, Thread configurations for ellipsoids, preprint, arXive:0902.1421v1 [math.DG].
  • D. Hilbert and S. Cohn-Vossen, Geometry and the imagination, Chelsea, New York, 1952 (translation from “Anshauliche Geometrie”, Springer, Berlin, 1932).
  • J. Itoh and K. Kiyohara, The cut loci and the conjugate loci on ellipsoids, Manuscripta Math., 114 (2004), 247–264.
  • J. Itoh and K. Kiyohara, The cut loci on ellipsoids and certain Liouville manifolds, Asian J. Math., 14 (2010), 257–290.
  • J. Itoh and K. Kiyohara, Cut loci and conjugate loci on Liouville surfaces, Manuscripta Math., 136 (2011), 115–141.
  • K. Kiyohara, Two classes of Riemannian manifolds whose geodesic flows are integrable, Mem. Amer. Math. Soc., 130/619 (1997).
  • Laboratorio di Macchine Matematiche (web site), http://www.museo.unimo.it/theatrum/macchine/lab_sez1.htm
  • F. van Schooten, De organica conicarum sectionum constructione, Lione, Elsevier, 1646.
  • O. Staude, Ueber Fadenconstructionen des Ellipsoides, Math. Ann., 20 (1882), 147–184.